New Mexico, 2016

High Wind in New Mexico, March 12, 2016

March 12, 2016 · NWS MAF · 1 event in 1 county or zone

The passage of an upper trough and the associated cold front resulted in high winds over the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of an upper trough and the associated cold front resulted in high winds over the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 1:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 12, 1:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CST SAT MAR 12 2016

.DISCUSSION...

WV imagery shows an upper trough just south of the Four Corners,
which is forecast to be in north central NM by 00Z Sunday.  This
feature is slightly slower than was advertised 24 hours ago, as
evidenced by weak wind fields at 18Z over the western zones.
However, a look at obs in the KEPZ area show stronger westerlies are
still on tap this afternoon/evening.  Models still depict a H7
pressure gradient of 60m/200nm over the western mtns at 00Z, and the
NAM12develops a nice mtn wave signature over the Guadalupes this
afternoon/evening,so we'll let the warning ride there.  Because of
the later arrival of the trough, though, we've removed Lea, Gaines,
and Andrews Counties from the advisory, as decoupling will likely
occur there before stronger winds aloft arrive later. Also, as the
trough moves thru the Texas Panhandle and into OK overnight, both
the NAM and GFS show a H7 speed max of 50+kts moving down into the
Big Bend Area, so we've added Brewster County to the advisory, and
will keep it in effect thru 12Z Sunday from the Davis Mtns south, as
it looks like mtn areas will hit advisory criteria all night.  These
downslope winds are still on tap to push afternoon temps well-abv
normal, and all this wind, heating, and drying will result in
critical fire weather conditions for Southeast New Mexico and much
of West Texas this afternoon and evening.  See fire wx discussion
below for more details.

After the Four Corners trough passes, West Texas and Southeast New
Mexico will settle into a pattern of NW-zonal flow aloft into next
week.  Thicknesses are still forecast to increase thru Monday
afternoon, when highs will make it feel more like early May than mid
March.  Fire Wx will be the main concerns thru then.  Monday night,
a trough will pass north of the region, dropping a Pac front into
the area Tuesday, bringing temps Tuesday afternoon down 5-10 deg
from Monday's.  Wednesday, a secondary front will surge thru the
area, taking afternoon temps down to near normal, and then below
normal into the extended as a third front arrives Friday or so.  By
this time, long-term models are pretty much out of sync, but both
bring a deep, upper level trough thru late in the week.  The
GFS/DGEX are faster than the ECMWF, but this could yield slight
chances of showers eastern zones Thursday-Friday night.

&&

.FIRE WEATHER...

A lee surface trough developing due to a passing upper storm system
to the north has served to increase winds out of the west this
afternoon, and while higher wind speeds have only begun to be
observed across the Guadalupe Mountains and southeast New Mexico
Plains, expect the strong westerlies to expand eastward across the
Trans Pecos and into the Permian Basin by late this afternoon.
Widespread 20 foot wind speeds of 25 to 35 MPH are expected, with
speeds up to 45 to 50 MPH across the Guadalupe Mountains. Thus, the
Red Flag Warning remains in effect for the Guadalupe, Davis, and
Apache Mountains, as well as the southeast New Mexico Plains, Van
Horn and Highway 54 corridor, the Upper Trans Pecos, and the Marfa
Plateau through this evening.

Winds will diminish somewhat overnight, however, given only poor to
fair nocturnal recovery for most locations along and west of the
Pecos River, critical fire weather conditions are expected to
develop once again on Sunday afternoon, particularly across the
Guadalupe Mountains, Van Horn and Highway 54 Corridor, and the Davis
and Apache Mountains where 20 foot wind speeds remain elevated
between 20 and 30 MPH. The Fire Weather Watch for Sunday afternoon
and evening has been expanded to include the Davis and Apache
Mountains, though may need to be expanded further to include the
Marfa Plateau and/or southeast New Mexico Plains where 20 foot winds
are close to criteria. Continued dry and abnormally warm conditions
will continue on Monday, as min RH values are progged to drop to the
single digits areawide, with temperatures expected to be 10 to 15
degrees above normal. Widespread critical fire weather conditions
and high fire danger are possible on Monday, with a Fire Weather
Watch likely needed for at least portions of the area in later
forecast issuances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  81  46  88 /   0   0   0   0
Carlsbad                       45  80  45  85 /   0   0   0   0
Dryden                         49  87  48  90 /   0   0   0   0
Fort Stockton                  50  79  52  89 /   0   0   0   0
Guadalupe Pass                 39  67  44  80 /   0   0   0   0
Hobbs                          48  74  44  82 /   0   0   0   0
Marfa                          34  73  30  80 /   0   0   0   0
Midland Intl Airport           48  81  46  86 /   0   0   0   0
Odessa                         49  81  47  87 /   0   0   0   0
Wink                           49  82  44  88 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 7 PM MST this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains of Eddy County.

     Wind Advisory until 11 PM MST this evening for Eddy County
     Plains.

TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains.

     Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Van
     Horn and Highway 54 Corridor.

     High Wind Watch from Monday afternoon through late Monday night
     for Guadalupe Mountains.

     Wind Advisory until 7 AM CDT Sunday for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau.

     Wind Advisory until midnight CST /11 PM MST/ tonight for Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

&&

84/44
Hazardous weather outlook, Mar 12, 1:50 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST SAT MAR 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CST SAT MAR 12 2016 /150 PM MST SAT MAR 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS LIKELY IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING. A HIGH WIND WARNING IS IN EFFECT. IN ADDITION...STRONG
WINDS WILL IMPACT THE SURROUNDING PLAINS AND A WIND ADVISORY IS
IN EFFECT FOR THE SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN
BASIN...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS AND APACHE
MOUNTAINS...MARFA PLATEAU...UPPER TRANS PECOS...AND BIG BEND AREA.

WINDY AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
THRESHOLDS BEING EXCEEDED OVER SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS THIS AFTERNOON AND EARLY EVENING. A RED FLAG
WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER IS ALSO POSSIBLE ON SUNDAY AND A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS...DAVIS AND APACHE MOUNTAINS...AND THE VAN HORN AND
HIGHWAY 54 CORRIDOR AREA FOR SUNDAY AFTERNOON AND EARLY EVENING.

HIGH WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AGAIN ON
MONDAY AFTERNOON AND EVENING...A HIGH WIND WATCH REMAINS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 12, 4:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616718.